Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 73, NWS Charleston, WV

September 7, 2018Fayette County, Raleigh County, West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 7, 2018, 2:28 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 2:28 PM EDT (18:28 UTC)
Expired
Sep 7, 2018, 4:00 PM EDT
In force
92 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:00 PM EDTFLASH FLOOD1 Wsw Bradley, WVHIGH WATER FLOWED ACROSS NORTH SANDBRANCH ROAD DUE TO FLASH FLOODING ALONG NORTH SAND BRANCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WGUS51 KRLX 071828
FFWRLX
WVC019-081-080030-
/O.NEW.KRLX.FF.W.0073.180907T1828Z-180908T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
228 PM EDT FRI SEP 7 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  North central Raleigh County in southeastern West Virginia...
  Southern Fayette County in southeastern West Virginia...

* Until 830 PM EDT Friday.

* At 226 PM EDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Beckley, Rainelle, Babcock State Park, Oak Hill, Mount Hope,
  Mabscott, Dry Creek, Macarthur, Bradley, Prosperity, Piney View,
  Stanaford, Crab Orchard, Pax and Thurmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3774 8124 3793 8134 3809 8094 3801 8079
      3800 8079 3798 8077 3795 8081

$$

ROCHE
1 follow-up statement
444 
WGUS71 KRLX 072000
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
400 PM EDT FRI SEP 7 2018

WVC019-081-072009-
/O.CAN.KRLX.FF.W.0073.000000T0000Z-180908T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-Fayette WV-
400 PM EDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL RALEIGH AND SOUTHERN
FAYETTE COUNTIES IS CANCELLED...

The heavy rain has diminished in intensity. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3774 8124 3793 8134 3809 8094 3801 8079
      3800 8079 3798 8077 3795 8081

$$

ROCHE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 1:40 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 7, 1:40 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
140 PM EDT Fri Sep 7 2018

.SYNOPSIS...
A washed out, stalled cold front will provide showers and storms
today. The remnants of Gordon will combine with the front for
heavy rain potential over the middle Ohio valley this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1250 AM Friday...

Sent an update to cut back PoPs even more across the lowlands,
and increase PoPs along the eastern mountains with thunder per
latest radar and lightning data.

As of 1030 AM Friday...

Tweaked PoPs through 00Z this evening following the latest
radar and high resolution model trends. No further changes
necessary.

As of 620 AM Friday...

Made some minor adjustments to temperatures today, otherwise
forecast is on track.

As of 145 AM Friday...

A relatively weak and washed out cold front is draped across
the forecast area. It is not doing much precipitation wise,
with the shower and thunderstorm activity tied to a decaying MCV
that is slowly drifting across NE KY. Models not handling this
feature well, but overall expect the convection to continue to
weaken as it moves NE. Once we start developing instability
today, would expect this area to be a focus so have gone with
POPs in the high chance range for today. Also have some likely
POPs across the northern mountains. Shear is very limited, so
once again there is not much severe threat. Storm movements will
be slow, and with precipitable water values remaining in the
1.5 to 2 inch range downpours are likely. Any areas that get
persistent or repetitive heavy rain will need to be monitored
for flash flooding. The coverage of the heaviest rain on
Thursday was very isolated and localized, but those areas would
be most vulnerable to issues if downpours move through again
today. Will go with a mention in the HWO of this threat.

Like with early this morning, expect most of the showers and
storms to taper off late this evening evening. Although did keep
some POPs across the north, tied to the main upper level
support.

With more clouds around today, afternoon temperatures should be
a general 2-4 degrees cooler than Thursday. Another humid night
is expected tonight. Only made minimal change to previous
high/low forecast.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 420 AM Friday...

Cold front sags southward through the area Saturday, while a
weak upper level short wave trough rides eastward along it. This
is likely to bring showers and thunderstorms along and near the
juxtaposition of these two features, especially with the help of
afternoon heating.

Zonal upper level flow backs a bit on Saturday night, as the
short wave trough that picks up the remnants of Gordon
approaches from the west. This pulls the front back northward,
as a warm front, while increasing pressure gradients, as the
remnant surface low approaches. This increases the likelihood
for heavy rainfall overnight Saturday night into Sunday, as low
level convergence increases along the front. The threat area is
mainly southeast Ohio, into northwestern WV, where the
convergence is progged to be strongest, thanks to a 40 to 45
h85 feed from the southeast, which drops off to 20 to 25 kts
over southeast portions of the forecast area.

The warm front lifts north of most of the area by late Sunday,
but the remnants of Gordon, and its associated trough and
surface psuedo cold front approach the middle Ohio River. The
surface and upper level troughs move into the middle Ohio valley
Sunday night, as the surface low lifts northeastward toward
Lake Eire. This is likely to keep a persistent heavy rain threat
going for southeast Ohio through Sunday night and into early
Monday morning, as the h85 feed increase to 50 kts - a 40 kt
feed is progged elsewhere Sunday night.

The system lifts through on Monday, bringing a southwest to
northeast axis of moderate to heavy rainfall east-northeast through
the area. Associated pressure gradients are progged tighter than
previous runs, increasing the heavy rain threat into Monday,
but models still ramp down totals Monday, compared with the
Saturday night through Sunday night periods.

It will remain muggy in the tropical air through Monday, but
with a north to south temperature gradient into Sunday night,
becoming west to east by Monday. In light to nil low level flow
in the wake of the departing system Monday night, temperatures
will try to fall through the dew points, and thick post rain fog
and stratus will set in overnight.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 420 AM Friday...

Tuesday will start with fog and stratus in the wake of the
heavy rain associated with the departing tropical remnants. An
inverted surface trough, daytime heating, and moist air
remaining in place, spells the continual chance for mainly
afternoon and evening showers and thunderstorms Tuesday through
Thursday.

Upper level ridging is progged to build back toward the area
from the east around mid week, but this is then shunted by the
track of Florence. However, upper level ridge building in from
the west late week should all but eliminate the chance for
diurnal convection from the middle Ohio Valley by Thursday, to
the central Appalachians by Friday. However, the weather toward
the end of the week is uncertain, given the western edge of the
guidance envelope on the track of Florence.

Highs climb back above normal through at least Thursday, while
lows and dew points reflect the continued muggy weather, heading
into mid September.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Abundant low level moisture, as seen in dewpoint around 70
degrees, and PWATs around 1.8 inches will combine with afternoon
heating and orographic effects to produce showers and
thunderstorms through this evening.

Visible satellite imagery shows mostly sunny skies across the
lowlands of WV, this will produce heating and associated
convection this afternoon and evening. Radar images already
showing thunderstorms developing along the eastern mountains.
Expect IFR/LIFR conditions at BKW, and wherever slowly moving,
but heavy showers or storms develop. Otherwise, expect VFR
conditions at the rest of sites, with intermittent periods of
MVFR/IFR under showers or storms.

Skies will become mostly cloudy later this afternoon and evening
as convection fires up. Depending on how long these clouds
linger overnight, they can prevent radiational cooling and
associated dense fog formation. However, evening rain could
create pockets of denser fog. Thus have low confidence in the
fog forecast.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

ALTERNATE SCENARIOS: Fog formation tonight may vary.

FORECAST CONFIDENCE: Low on fog potential. Otherwise high.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

AFTER 18Z SATURDAY...
IFR possible in showers and storms through the weekend. Early
morning fog also possible where it rains during the late evening
or overnight.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...ARJ/MZ
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ARJ
Hazardous weather outlook, Sep 7, 4:42 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
442 AM EDT Fri Sep 7 2018

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-080845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
442 AM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for much of the middle Ohio
Valley.

.DAY ONE...Today and Tonight.

While there is a low probability for widespread hazardous weather,
slow moving thunderstorms can produce isolated flash flooding,
mainly this afternoon and this evening. Hence, there is a marginal
risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated flash flooding from slow moving showers and thunderstorms
is possible again Saturday, mainly during the afternoons and
evenings. However, there is a slight risk for excessive rainfall
Saturday night, as the remnants of once tropical storm Gordon, and a
front, combine to bring potentially more widespread heavy rainfall.

There is a moderate risk for excessive rainfall Sunday through
Sunday night, and the heavy rainfall could continue into into Monday,
as the system only slowly pushes through.

A flash flood watch may be needed this weekend, if confidence for
heavy rainfall continues to increase.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-018-026>030-039-040-
515>526-080845-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Boone-Clay-
Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
442 AM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for northeast Kentucky, extreme
southeast Ohio, and much of West Virginia.

.DAY ONE...Today and Tonight.

While there is a low probability for widespread hazardous weather,
slow moving thunderstorms can produce isolated flash flooding,
mainly this afternoon and this evening. Hence, there is a marginal
risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

While there is a low probability for widespread hazardous weather,
slow moving showers and thunderstorms can produce isolated flash
flooding this weekend, and even Monday. There is a marginal risk for
excessive rainfall Saturday, and then a slight risk for excessive
rainfall Sunday, when the remnants of once tropical storm Gordon add
to an already moist air mass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-080845-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
442 AM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

While there is a low probability for widespread hazardous weather,
slow moving thunderstorms can produce isolated flash flooding,
mainly this afternoon and this evening. Hence, there is a marginal
risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

While there is a low probability for widespread hazardous weather,
slow moving showers and thunderstorms can produce isolated flash
flooding this weekend. There is a marginal risk for flash flooding,
overnight Saturday night, and again Sunday through Sunday night, when
the remnants of once tropical storm Gordon add to an already moist
air mass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Sep 7, 1:02 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
102 PM EDT FRI SEP 7 2018

WVZ522>524-526-071800-
Southeast Webster-Southeast Pocahontas-Northwest Pocahontas-Southeast
Randolph-
102 PM EDT FRI SEP 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POCAHONTAS COUNTY...

At 100 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snowshoe to 6 miles northeast of
Leonard. Movement was southeast at 5 mph.

Heavy rain, winds in excess of 30 mph, and half inch hail are
possible with these storms.

Locations impacted include...
Marlinton, Hillsboro, Edray, Buckeye, Cranberry Mountain Nature
Center, Slaty Fork, Minnehaha Springs and Frost.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3819 7992 3815 7992 3813 7994 3810 7993
      3806 7996 3806 8009 3804 8017 3804 8021
      3805 8027 3810 8035 3813 8037 3823 8036
      3827 8044 3830 8046 3849 8014 3830 7981
      3827 7979
TIME...MOT...LOC 1700Z 326DEG 6KT 3834 8003 3816 8033

MC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:09 PM EDTSpecial Weather StatementRLXBoone21 min
Sep 6, 10:32 PM EDTSpecial Weather StatementRLXBoone28 min
Sep 7, 1:02 PM EDTSpecial Weather StatementRLXPocahontas58 min
Sep 7, 3:15 PM EDTSpecial Weather StatementRLXBoone45 min
Sep 7, 3:35 PM EDTSpecial Weather StatementRLXNicholas25 min
Sep 7, 4:04 PM EDTSpecial Weather StatementRLXKanawha56 min
Sep 7, 4:57 PM EDTSpecial Weather StatementRLXLincoln48 min
Sep 7, 4:59 PM EDTSpecial Weather StatementRLXMcDowell46 min
Sep 7, 5:59 PM EDTSpecial Weather StatementRLXCabell31 min
Sep 7, 6:06 PM EDTSpecial Weather StatementRLXMingo54 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.